Medical questions & health advice by board certified doctors
"Why do I get cramps and numbness in my feet regularly?"
Im 37 year old male. Smoker. 5'8" tall and weigh 185lbs. I work as a bartender and usually stand and walk for many hours. After extremely long shifts(10 hours plus) I always get cramps in either my thighs or feet. If i try to do a specific strech My foot will cramp up very quickly
I am sorry to hear that you are experiencing such discomfort. As this has been going on for quite a while, I definitely suggest getting in to see your primary care doctor so that a diagnosis can be made and treatment started if necessary. It is likely that all of the cramping and numbness that you are experiencing is simply due to the fatigue of your job, which involves standing on your feet for prolonged periods of time. Make sure that you always wear supportive shoes could help, as could engaging in an exercise program to strength the various muscle groups in your legs and feet. Another possibility is plantar fasciitis, which is an inflammation of the tissue on the bottom of your foot probably from standing. Your doctor could diagnose this and prescribe some simple stretches to help. Although it is very unlikely, it is possible that this is a problem due to smoking. Smoking causes damage to the blood vessels and, over time, can lead to narrowing of the vessels, which can cause cramping and numbness in the legs, known as claudication. Stopping smoking would be good for your health regardless, as you known. See your primary care doctor as soon as possible.
Need more info?See a doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.